Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 14, NWS Austin/San Antonio, TX

March 21, 2022Lee County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Mar 21, 2022, 7:15 PM CDT for Lee County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2022, 7:15 PM CDT (00:15 UTC)
Expired
Mar 21, 2022, 7:30 PM CDT
In force
15 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

County Lee County, TX

The radar

The Ft Hood radar (KGRK), 42 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 3:14 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.3 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1720 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WFUS54 KEWX 220015
TOREWX
TXC287-220030-
/O.NEW.KEWX.TO.W.0014.220322T0015Z-220322T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
715 PM CDT Mon Mar 21 2022

The National Weather Service in Austin San Antonio has issued a

* Tornado Warning for...
  North central Lee County in south central Texas...

* Until 730 PM CDT.

* At 715 PM CDT, a confirmed tornado was located 7 miles northwest of
  Lexington, moving northeast at 50 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tanglewood and Blue. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3039 9716 3045 9717 3056 9697 3054 9692
      3053 9691
TIME...MOT...LOC 0015Z 228DEG 42KT 3047 9711 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

BRADY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Mar 21, 7:05 PM CDT, 10 minutes earlier.

Area forecast discussion, Mar 21, 7:05 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
705 PM CDT Mon Mar 21 2022

.UPDATE...
Please see the 00Z aviation forecast discussion below.

&&

.AVIATION...
Convection continues mainly along and east of the I-35 corridor this
evening. Based on radar trends, we will keep TSRA in the forecast
for AUS for the next hour. Some re-development is possible through
this evening, but will monitor radar trends before adding to the
forecast at this time. Hi-res models show development should be
favored east of I-35.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT Mon Mar 21 2022/

UPDATE...

Have updated PoP and weather grids over the next six hours, as
several convective attempts have occurred across the southern Edwards
Plateau and Rio Grande Plains over the last 45 minutes. Main concern
continues to be east of along/east of US 281, however.

PREV DISCUSSION... /ISSUED 213 PM CDT Mon Mar 21 2022/

.New SHORT TERM, LONG TERM...

SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon Mar 21 2022

Continue to monitor the potential for severe thunderstorms this
afternoon. 18Z surface observations indicate surface cyclogenesis is
commencing in the Panhandle of Texas as a high-amplitude shortwave
trough/closed low continues to eject into the Big Bend Region. A
complex surface setup has resulted, with the infant surface low
dragging a dryline that has entered Val Verde County. An elevated
dry slot and attendant region of clearing skies leads the surface
dryline, and has progressed to approximately a Kerrville-Uvalde-
Eagle Pass line. These two regions should continue to march east in
tandem through the coming hours, reaching the US 281 corridor by the
mid afternoon hours. This progression will likely prove critical, as
the differential surface heating occurring on either side of the
retreating cloud line, combined with the dynamic forcing and
steepening lapse rates aloft, will provide an impetus for the
initiation of surface-based convection along/east of US 281. Latest
high-res guidance concurs with this picture, suggesting that
initiation is most likely to occur between 4-5 PM. Storms that do
develop are then expected to push east of the I-35/I-37 corridors
through 8 PM this evening.

With the core of the 850 mb low level jet axis/southeasterly low
level flow currently pivoting to the east of the CWA, the phasing
between the highest directional wind shear and likely initiation
zone appears to be slightly out of sync. Hence, the greatest hazard
of concern continues to be large, potentially damaging hail up to
two inches in diameter. SPC has added a moderate risk to its day one
convective outlook across an area north and east of a Hallettsville-
Gonzales-New Braunfels line in light of this threat, however,
damaging winds and isolated tornadoes cannot be ruled out as
additional threats given the remaining shear that will be present
across the region. Have a way to receive watches and warnings later
this afternoon as these storms move through the area.

With cyclogenesis continuing over west-central Oklahoma this
evening/early tonight, southerly flow will continue, particularly to
the east of I-35/I-37. This could act to reinforce the surface
dryline/outflow from any early evening convection, helping to
encourage a second round of thunderstorms. Most likely to occur
along and east of US 77, widespread severe weather is not
anticipated with this potential second batch of thunderstorms.

Once convection vacates the far east later tonight, a cold front
will approach the area. Entering from the northwest, expect this
boundary to be through the I-35 corridor by mid-morning tomorrow,
and out of our far southeastern communities by the lunch hour. No
precipitation is expected with the passage. Gusty northwest winds
will follow the front, leading to Near Critical fire weather
conditions tomorrow. Of highest concern across the Rio Grande
Plains, Winter Garden Region and southern Edwards Plateau, a Fire
Weather Watch has been posted accordingly. Subsequent shifts will
monitor this portion of the short term closely, potentially
upgrading to a Red Flag Warning if necessary.

LONG TERM...
(Tuesday night through next Sunday)
Issued at 203 PM CDT Mon Mar 21 2022

The main story for the extended forecast will be elevated to
critical fire weather conditions through at least Sunday. Dry and
breezy northwesterly flow will continue on Wednesday with westerly
flow is expected on Thursday. Breezy southerly flow will return
Friday through Sunday without any appreciable increase in moisture
expected. The most critical time period will be Wednesday and
Thursday as the northwest/west winds will be the strongest with
afternoon humidity values near 10-20 percent. Southerly wind speeds
on Friday will be a bit less with speeds generally at or below 10
mph and only elevated to near critical fire weather conditions are
expected then. Southerly speeds will be in the 15 to 20 mph range
this weekend bringing back near critical to critical fire weather
conditions to mainly areas west of the I35 corridor. Highs Wednesday
will be in the 60s and 70s but will warm back into the 80s to near
90 for the western areas by Friday.

AVIATION...18Z TAF Package

This morning's low cigs and visibilities are beginning to improve at
the I-35 aerodromes. DRT has fully recovered to VFR cats, with only
FEW coverage near FL030 remaining. Biggest attention near-term is on
the gusty winds behind a dryline at DRT this afternoon, and
potential convective activity at the I-35 sites through the late
afternoon/early evening hours. Only noteworthy amendment during this
portion of the forecast was to remove the TEMPO +TSRA at SAT and SSF
and replace with a VCTS, given less aggressive convection forecasts
throughout the AM hours in Bexar County. Have preserved said TEMPO
group at AUS, where convection appears more likely. Thunderstorms
should move east of the I-35 terminals by the mid evening hours.
Continue to watch for potential redevelopment overnight, though any
additional storms will likely remain east of I-35. A cold front will
pass through our aerodromes between 09 and 12Z Friday, bringing gusty
northwest winds in its wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  70  44  68  43 /  40   0   0   0   0
Austin Bergstrom Intl Airport  54  71  42  68  40 /  50  -    0   0   0
New Braunfels Muni Airport     52  73  43  71  40 /  40   0   0   0   0
Burnet Muni Airport            48  65  40  66  39 /  20   0   0   0   0
Del Rio Intl Airport           51  72  44  72  43 /   0   0   0   0   0
Georgetown Muni Airport        53  68  42  67  40 /  40   0   0   0   0
Hondo Muni Airport             49  74  40  72  38 /  10   0   0   0   0
San Marcos Muni Airport        53  71  43  69  39 /  40   0   0   0   0
La Grange - Fayette Regional   60  72  44  68  41 /  60  10   0   0   0
San Antonio Intl Airport       54  72  45  70  44 /  20   0   0   0   0
Stinson Muni Airport           54  75  46  73  43 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for Dimmit-Edwards-
Frio-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

Fire Weather Watch from Tuesday afternoon through Tuesday evening
for Dimmit-Edwards-Frio-Kinney-Maverick-Real-Uvalde-Val Verde-
Zavala.

Wind Advisory until 7 PM CDT this evening for Edwards-Val Verde.

&&

Short-Term/Aviation...Platt
Long-Term...Oaks
Hazardous weather outlook, Mar 21, 3:12 AM CDT, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
312 AM CDT Mon Mar 21 2022

TXZ171>173-183>194-202>209-217>225-228-221000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 AM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Severe thunderstorms with primary threats of large hail and
tornadoes are possibly this afternoon into early evening. A Red
Flag Warning is in effect for the Edwards Plateau and Rio Grande
Plains this afternoon. A Wind Advisory is in effect this
afternoon for Val Verde and Edwards Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions are expected to
continue through Saturday, mainly during the afternoon and
evening hours. A Fire Weather Watch is in effect for Tuesday
afternoon for the Edwards Plateau and Rio Grande Plains. Red Flag
Warnings for critical fire weather conditions may be needed on
additional days. Take care to prevent the start of wildfires.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the NWS.

In the hours before

Special weather statement, Mar 21, 6:59 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
659 PM CDT Mon Mar 21 2022

TXZ193-208-220045-
Caldwell TX-Bastrop TX-
659 PM CDT Mon Mar 21 2022

...A strong thunderstorm will impact portions of north central
Caldwell and central Bastrop Counties through 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lockhart, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockhart, Elgin, Bastrop, Mustang Ridge, Cedar Creek, Camp Swift,
Wyldwood, Circle D-KC Estates, Webberville, Phelan, McDade, Cedar
Hills, Lytton Springs, Dale, Bateman, St John Colony, Butler, Rockne
and Garfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.

&&

LAT...LON 2980 9764 2989 9776 3015 9756 3022 9749
      3031 9744 3041 9736 3028 9711
TIME...MOT...LOC 2359Z 217DEG 45KT 2991 9767

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BRADY
Local storm report, Mar 21, 7:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
704 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     2 S ROUND ROCK          30.49N 97.67W
03/21/2022                   WILLIAMSON         TX   BROADCAST MEDIA

            DAMAGE AT CHILIS ALONG IH 35 FRONTAGE ROAD
            REPORTED BY BROADCAST MEDIA.

&&

AQ
Local storm report, Mar 21, 7:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
708 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TORNADO          LEXINGTON               30.42N 97.01W
03/21/2022                   LEE                TX   PUBLIC

            REPORT OF A TORNADO ON THE GROUND WEST OF
            LEXINGTON.

&&

AQ
Special weather statement, Mar 21, 7:09 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
709 PM CDT Mon Mar 21 2022

TXZ207-208-223-220100-
Guadalupe TX-Caldwell TX-Gonzales TX-
709 PM CDT Mon Mar 21 2022

...A strong thunderstorm will impact portions of Caldwell, eastern
Guadalupe and northwestern Gonzales Counties through 800 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Kingsbury, or 8 miles southeast of Seguin, moving
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seguin, Lockhart, Luling, Mustang Ridge, Kingsbury, Niederwald,
Staples, Fentress, Palmeto State Park, Brownsboro, Delhi, Leesville,
Joliet, Tilmon, Stairtown, Belmont, McNeil, McMahan, Lytton Springs
and Ottine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.

&&

LAT...LON 2937 9775 2945 9797 3001 9773 3006 9767
      2979 9731
TIME...MOT...LOC 0008Z 204DEG 44KT 2953 9784

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BRADY
Local storm report, Mar 21, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     1 SE ELGIN              30.33N 97.36W
03/21/2022                   BASTROP            TX   PUBLIC

            US 290 BLOCKED OFF NEAR THE ELGIN CITY
            LIMITS DUE TO DOWNED POWER LINES.

&&

AQ
Special weather statement, Mar 21, 7:14 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
714 PM CDT Mon Mar 21 2022

TXZ173-220100-
Williamson TX-
714 PM CDT Mon Mar 21 2022

...A strong thunderstorm will impact portions of northwestern
Williamson County through 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm over
Liberty Hill, or 10 miles northwest of Cedar Park, moving northeast
at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, Serenada, Leander, Bartlett, Liberty Hill, Jarrell,
Florence, Georgetown Dam, Sun City, Andice, Theon, Walburg,
Schwertner and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.

&&

LAT...LON 3087 9763 3078 9740 3055 9788 3057 9789
      3057 9792 3060 9792 3063 9795 3062 9799
      3065 9804 3083 9791 3091 9783
TIME...MOT...LOC 0014Z 228DEG 42KT 3065 9791

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:09 PM CDTSpecial Weather StatementEWXCaldwell51 min
Mar 21, 7:10 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Gonzales, Guadalupe38 min
Mar 21, 7:14 PM CDTSpecial Weather StatementEWXWilliamson46 min
Mar 21, 7:20 PM CDTSpecial Weather StatementEWXBastrop40 min
Mar 21, 7:36 PM CDTTornado WarningEWXLee25 min
Mar 21, 7:55 PM CDTSpecial Weather StatementEWXWilliamson50 min
Mar 21, 8:00 PM CDTSpecial Weather StatementEWXBastrop45 min
Mar 21, 8:21 PM CDTSpecial Weather StatementEWXComal, Hays, Travis24 min
Mar 21, 8:37 PM CDTSevere Thunderstorm WarningEWXWilliamson23 min
Mar 21, 8:44 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson46 min
Mar 21, 8:49 PM CDTSevere Thunderstorm WarningEWXHays, Travis21 min
Mar 21, 8:51 PM CDTSpecial Weather StatementEWXComal, Hays39 min
Mar 21, 9:02 PM CDTSevere Thunderstorm WarningEWXWilliamson28 min
Mar 21, 9:28 PM CDTSpecial Weather StatementEWXWilliamson47 min
Mar 21, 11:29 PM CDTSpecial Weather StatementEWXBastrop, Travis61 min
Mar 21, 11:39 PM CDTSpecial Weather StatementEWXAtascosa, Caldwell, Comal, Guadalupe, Wilson66 min
Mar 21, 11:45 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar60 min
Mar 21, 11:55 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe65 min
Mar 21, 11:58 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Gonzales, Guadalupe62 min
Mar 22, 12:09 AM CDTAreal Flood AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Frio and 7 more3 hr
Mar 22, 12:11 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Lee, Williamson64 min
Mar 22, 12:45 AM CDTFlash Flood Warning Considerable damage threatEWXBastrop, Caldwell, Guadalupe, Hays, Lee, Travis and 1 more3 hr
Mar 22, 1:06 AM CDTSpecial Weather StatementEWXCaldwell, Gonzales, Guadalupe, Wilson54 min
Mar 22, 1:55 AM CDTSpecial Weather StatementEWXFayette, Lee50 min
Mar 22, 2:24 AM CDTRed Flag WarningEWXDimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more17 hr
Mar 22, 3:33 AM CDTSpecial Weather StatementEWXDeWitt42 min
Mar 22, 4:12 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca48 min
Mar 22, 4:33 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca27 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.